Serotonin syndrome is a potentially life-threatening condition caused by serotonergic overactivity due to the use of serotonergic drugs. It can be caused by a therapeutic dose or overdose of a serotonergic drug, concomitant use of multiple serotonergic drugs, or interactions with CYP450 inhibitors. Onset is typically rapid, occurring within 24 hours of drug administration. Classic features include autonomic dysfunction, neuromuscular excitability (e.g., rigidity, hyperreflexia), and altered mental status. Increased neuromuscular activity can also lead to hyperthermia. Serotonin syndrome is a clinical diagnosis but laboratory studies may be used to assess for complications such as rhabdomyolysis. Management involves discontinuation of serotonergic drugs and initiation of supportive measures, e.g., heat dissipation and IV fluid therapy. In most cases, symptoms resolve within 24 hours of cessation of serotonergic drugs. In moderate to severe cases, pharmacological treatment with cyproheptadine may be indicated. Patients with features of severe disease, e.g., life-threatening hyperthermia, may also require sedation and intubation.
Serotonin syndrome is a potentially life-threatening condition caused by serotonergic overactivity in patients with exposure to serotonergic drugs.
Serotonergic drugs 
- Antidepressants (e.g., MAOIs, SSRIs, SNRIs, tricyclic antidepressants, vortioxetine, vilazodone, trazodone)
- Anxiolytics (e.g., buspirone)
- Anticonvulsants (e.g., valproate)
- Opioids (e.g., tramadol, meperidine)
- NMDA receptor antagonists (e.g., dextromethorphan)
- 5-HT3 receptor antagonists (e.g., ondansetron)
- Serotonin receptor agonists (e.g., triptans, ritonavir)
- Antibiotics (e.g., linezolid)
- Herbal supplements (e.g., St. John's wort, ginseng, tryptophan)
- Recreational stimulants (e.g., MDMA, cocaine)
Risk factors 
Concurrent use of:
- Two or more serotonergic drugs (e.g., an MAOI with an SSRI)
- One or more serotonergic drug with certain CYP450 inhibitors (e.g., ciprofloxacin) 
- Switching from one serotonergic drug to another without tapering
- Accidental or intentional overdose
- Patient-specific pharmacokinetic and/or pharmacodynamic factors 
Concurrent use of multiple serotonergic drugs, or serotonergic drugs plus certain CYP450 inhibitors, increases the risk and severity of serotonin syndrome.
Symptom progression 
- Onset: acute, typically within 24 hours of administration of the causative drug
- Resolution: rapid, typically within 24 hours of treatment initiation
- Autonomic dysfunction
Neuromuscular excitability: can lead to hyperthermia
- Horizontal ocular clonus
- Rigidity (especially in the lower extremities)
- Altered mental status
- Nausea, diarrhea, vomiting
- Hypotension (due to MAOI toxicity)
HAHA! Serotonin syndrome is no joke: Hyperthermia, Autonomic dysfunction, Hyperreflexia, Altered mental status
To differentiate between serotonin syndrome and other drug-induced hyperthermia conditions, remember that only SErotonin Shakes your Extremities (myoclonus and hyperreflexia, mostly of the lower limbs).
- Serotonin syndrome is a clinical diagnosis.
- Diagnosis is made based on diagnostic criteria, e.g., Hunter serotonin toxicity criteria.
- Laboratory studies may be used to assess for complications related to muscle rigidity and hyperthermia.
Diagnostic criteria 
Presence of any of the following in patients with exposure to ≥ 1 serotonergic drug :
- Spontaneous clonus
- Inducible clonus or ocular clonus plus ≥ 1 of the following:
- Hypertonia and temperature > 38°C (100.4°F)
- Tremor and hyperreflexia
Laboratory studies 
- CBC: ↓ platelets, ↓ Hb, ↑ D-dimer, ↑ aPTT, and ↑ PT in DIC
- ↑ CPK in rhabdomyolysis
- Liver chemistries: ↑ transaminases
See also “Differential diagnosis of drug-induced hyperthermia.”
- Toxic and pharmacological
- Endocrine, e.g., thyroid storm
The differential diagnoses listed here are not exhaustive.
General principles 
- Management is guided by disease severity.
- Mild: tachycardia, hyperreflexia, shivering, diaphoresis, mydriasis, tremor
- Moderate: agitation, hyperthermia < 40°C (104°F), clonus, diarrhea
- Severe: hemodynamic instability, agitated delirium, muscle rigidity, hyperthermia ≥ 40°C (104°F), multiorgan failure
- The goal of management is the stabilization of vital signs.
All patients 
- Immediately discontinue all serotonergic drugs.
- Admit patients to hospital for continuous cardiac monitoring.
Initiate supportive care.
- Prevent and treat dehydration, e.g., with IV fluid therapy.
- Facilitate heat dissipation: Reduce ambient temperature; apply cooling blankets. 
- Consider the following as needed:
- Benzodiazepines; , e.g., diazepam, to reduce agitation and excessive muscle activity
- Antihypertensive treatment
- Oxygen therapy
Avoid physical restraints, as they can lead to worsening hyperthermia and lactic acidosis.
Moderate to severe serotonin syndrome 
- Manage patients with severe disease in an ICU setting.
- Consider treatment with a 5-HT2A receptor antagonist: cyproheptadine (off-label) 
- Treat autonomic instability as needed, e.g.:
- Severe tachycardia and hypertension: short-acting agents, e.g., esmolol, nitroprusside
- MAOI-induced hypotension or shock: vasopressors, e.g., norepinephrine
- Life-threatening toxicity (e.g., temperature ≥ 41.1°C [106°F]): sedation, neuromuscular paralysis with non-depolarizing muscle relaxants, and intubation
- Acute kidney injury
- Acute respiratory distress syndrome 
- Disseminated intravascular coagulation
We list the most important complications. The selection is not exhaustive.
- Before prescribing serotonergic drugs: 
- Ask patients about any over-the-counter, herbal, and/or recreational drug use.
- Avoid concurrent use of ≥ 2 high-dose serotonergic drugs (especially the combination of an MAOI and an SSRI).
- Educate patients on the symptoms of serotonin syndrome.
- Choose the lowest starting dose and gradually titrate to the minimum effective dose.
- Switching between serotonergic drugs 
- Taper and discontinue the current drug before introducing another drug.
- Gradually increase the dose of the second drug.
Refer to drug monographs or consult a local pharmacist for more information on drug interactions, half-lives, and washout periods.